Virginia, 2020

Damaging Wind in Virginia, April 9, 2020

April 9, 2020 · NWS RNK · 1 event in 1 county or zone

A cold front triggered a few thunderstorms that brought locally damage winds to the Alleghany Highlands.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front triggered a few thunderstorms that brought locally damage winds to the Alleghany Highlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 9, 2:13 AM EST, 10 minutes earlier.

Area forecast discussion, Apr 9, 2:13 AM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
313 AM EDT Thu Apr 9 2020

.SYNOPSIS...
A strong cold front slides east across the area this morning.
Expect cooler temperatures as we head into Saturday, with high
pressure overhead. Another storm system arrives Sunday into
Monday with more rain.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 300 AM EDT Thursday...

Two threats to deal with this period. First will be line of
convection moving across WV/KY making inroads toward our SE
WV/far SW Va counties between 2am-3am. Appears instability is
lacking and higher shear remains west of the line. Still
momentum transfer and forward speed of line enough to be
concerned with strong winds.

This line looks to move across our forecast area before dawn,
and should be exiting the piedmont by 7am.

Behind the front a strong low level jet will ramp up and with a
gradient tightens. Forecast soundings suggest wind advisory
speeds likely along and adjacent to the Blue Ridge as well as
the Alleghanys. Went ahead and posting a wind advisory from
10am-8pm. A second surge of wind is likely by Friday morning,
but later shifts can fine tune that.

A northwest flow of low level moisture allows for snow showers
to fall in SE WV and the higher ridges of SW VA. Antecedent
conditions will keep accumulations on grassy surfaces so no more
than a dusting, except 2-3 inches possible in northwest
Greenbrier County.

A brief spike in temperature back into the 70s may occur
Thursday once the morning thunderstorms clear, but all
indications point to steady or falling temperatures in the
mountains with morning temperatures in the 50s/60s mountains,
falling into the upper 40s by the end of the day.

Highs Friday will be 10 to 15 degrees below normal with 40s in
the mountains, even some 30s above 4000 ft, to 50s east.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 200 AM EDT Thursday...

A rather chilly period compared to recent days as a large
vertically stacked closed low moving through New England and a
large high pushing in from the mid Mississippi valley keep
seasonably cold air across the region through the weekend.

Winds will be decreasing Friday evening, setting up fairly
ideal conditions for widespread frost across the CWA, including
the Piedmont, and a freeze in the west/mountains.

With the surface high centered over the region and low amplitude
ridging aloft expect quiet weather Saturday, but remaining on
the cool side.

Highs Saturday will be running about 10 degrees below normal with
mi/upper 50s east of the Blue Ridge, 40s to the west. Some moderation
for Saturday will boost temperatures into the lower 60s east, mid/upper
50s west.

By Sunday, the upper-low that has been parked over the southwest
U.S. will finally get caught in the southern stream and move
into the southeast U.S. From here it will take a turn to the
northeast and becoming negatively tilted. The models have been
quite consistent in advertising this system. The intensity,
configuration, and amount of energy/dynamics/and moisture
attending this system raise quite a bit of concern on several
fronts, including severe thunderstorms/tornadoes, strong winds,
and very heavy rainfall. The key for our area is whether or not
there will be a antecedent wedge or developing in-situ wedge
which would save us from the threat of widespread severe, but
perhaps not heavy rainfall. Needless to say it needs to be
watched carefully in the days ahead from several aspects.

/Confidence in Forecast Parameters/
Temperatures - Moderate to High,
Precipitation Probabilities - Moderate to High,
Winds - Moderate,
Thunderstorm Threat - Moderate to High.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 200 AM EDT Thursday...

The deep upper low will move to our northeast slowly Monday
leaving us with wrap around rainfall and colder temperatures,
possibly some snow at the higher elevations. Winds may be an
issue on Monday as well, but with the system relatively
vertically stacked, winds may not be a major issue. There is not
a tremendous amount of cold air behind this system as it is
primarily a southern stream low pressure area. The weather to
follow through midweek looks relatively benign and mostly dry at
this point with seasonal temperatures.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
As of 135 AM EDT Wednesday...

Line of showers/thunderstorms will be the main aviation issue
this morning, reaching BLF/LWB in the 07-8z time frame and
accelerating east to BCB/ROA 08-09z, reaching LYH/DAN 09-11z.
Strong wind gusts with the line expected especially in the
mountains, with models weakening the line further east, but
still a potential for gusty showers/storms exists. Mainly VFR
except a little fog early at LWB, then MVFR to possibly IFR with
convections. Confidence is moderate on cigs/vsbys with line and
winds, but high on timing.

Behind the front anticipate very gusty winds, reaching 30-45kt
at times across the mountains/Blue Ridge at ROA/BCB especially
today, then subsiding briefly tonight.

Expect VFR during the day with upslope MVFR possible at times at
BLF/LWB.

Confidence is high on winds during the day and VFR east of the
mountains, but lower on ceilings at BLF/LWB.

Extended Aviation Discussion...

Winds will be strong and gusty Friday. In general ceilings will
improve to VFR except some lingering MVFR in the mountains.

Another system may bring rain our way later Saturday with sub-
VFR ceilings, though at the moment confidence is low.

Next threat of sub-VFR will be Sunday-Monday with
showers/thunderstorms.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from 10 AM this morning to 8 PM EDT this evening
     for VAZ011>020-022>024-032>035.
NC...Wind Advisory from 10 AM this morning to 8 PM EDT this evening
     for NCZ001-002-018.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...RAB
LONG TERM...MBS/RAB
AVIATION...AMS/PM/WP
Hazardous weather outlook, Apr 8, 10:14 PM EST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1114 PM EDT Wed Apr 8 2020

NCZ001>006-018>020-VAZ007-009>018-022-032-033-043-044-058-WVZ042>044-
507-508-100315-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Roanoke-Patrick-Franklin-Henry-Pittsylvania-
Halifax-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
1114 PM EDT Wed Apr 8 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Tonight.

Showers and thunderstorms are expected late tonight. A few of these
storms could become strong to severe with damaging wind gusts being
the main concern.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms are expected early Thursday morning. A few
of these storms could become strong to severe with damaging wind
gusts being the main concern.

In addition, strong and gusty northwest winds are expected to
develop across the area Thursday afternoon/evening and then continue
into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ019-020-023-024-034-035-045>047-059-100315-
Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Campbell-
Appomattox-Buckingham-Charlotte-
1114 PM EDT Wed Apr 8 2020

This Hazardous Weather Outlook is for central Virginia, south
central Virginia and west central Virginia.

.DAY ONE...Tonight.

There is a marginal risk for severe thunderstorms late tonight.
Strong wind gusts and large hail would be the main concern.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms are expected Thursday morning. A few of
these storms could become strong to severe with damaging wind gusts
being the main concern.

In addition, strong and gusty northwest winds are expected to
develop across the area Thursday afternoon/evening and then continue
into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Apr 9, 1:14 AM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
214 AM EDT Thu Apr 9 2020

VAZ011-WVZ042>044-090645-
Giles-Mercer-Summers-Monroe-
214 AM EDT Thu Apr 9 2020

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL GILES...SOUTHERN SUMMERS...MERCER AND SOUTHWESTERN MONROE
COUNTIES...

At 213 AM EDT, a strong thunderstorm was located near Matoaka, moving
east at 60 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Princeton...
Pearisburg...
Narrows...
Athens...
Peterstown...
Matoaka...
and Camp Creek.

LAT...LON 3742 8131 3741 8129 3742 8128 3746 8131
      3747 8128 3750 8126 3751 8121 3754 8120
      3755 8120 3758 8070 3731 8068 3732 8134
      3734 8136
TIME...MOT...LOC 0613Z 266DEG 51KT 3742 8134

WP
Special weather statement, Apr 9, 1:32 AM EST, 51 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
232 AM EDT Thu Apr 9 2020

VAZ009-012-015-090715-
Grayson-Wythe-Smyth-
232 AM EDT Thu Apr 9 2020

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN SMYTH...SOUTHWESTERN WYTHE AND CENTRAL GRAYSON
COUNTIES...

At 231 AM EDT, a strong thunderstorm was located over Troutdale, or
near Sugar Grove, moving northeast at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rural Retreat...
Mount Rogers National Recreation Area...
Speedwell...
Sugar Grove...
Troutdale...
Rugby...
and Flatridge.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3660 8150 3676 8160 3696 8120 3671 8106
TIME...MOT...LOC 0631Z 245DEG 24KT 3672 8147

RAB
Special weather statement, Apr 9, 1:49 AM EST, 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
249 AM EDT Thu Apr 9 2020

VAZ019-020-WVZ507-090730-
Bath-Alleghany-Eastern Greenbrier-
249 AM EDT Thu Apr 9 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
ALLEGHANY...WESTERN BATH COUNTIES IN WEST CENTRAL VIRGINIA AND
SOUTHEASTERN GREENBRIER COUNTIES IN SOUTHEASTERN WEST VIRGINIA AND
THE CITY OF COVINGTON...

At 249 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Cass Scenic Railroad to near
Marlinton to Frankford. Movement was southeast at 30 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Alleghany...
Covington...
White Sulphur Springs...
Renick...
Neola...
Warm Springs...
and Jordan Mines.

LAT...LON 3806 7963 3760 8016 3762 8017 3762 8020
      3792 8049 3808 8031 3805 8026 3804 8021
      3804 8016 3806 8011 3806 7996 3810 7993
      3813 7995 3815 7992 3818 7992 3819 7990
TIME...MOT...LOC 0649Z 293DEG 27KT 3849 7991 3816 8006 3794 8038

RAB
Special weather statement, Apr 9, 1:56 AM EST, 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
256 AM EDT Thu Apr 9 2020

VAZ007-009>012-018-WVZ042-044-090730-
Tazewell-Giles-Bland-Wythe-Smyth-Craig-Mercer-Monroe-
256 AM EDT Thu Apr 9 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
GILES...SOUTHWESTERN CRAIG...NORTHERN SMYTH...SOUTHERN TAZEWELL...
BLAND...NORTHWESTERN WYTHE...SOUTHEASTERN MERCER AND SOUTHERN MONROE
COUNTIES...

At 255 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Princeton to 6 miles west of Gate
City. Movement was east at 10 mph.

Winds in excess of 40 mph are possible with these storms. The
stronger cells will also produce 1/4 to 1/2 inch diameter hail and
frequent lightning.

Locations impacted include...
Bland...
Bluefield...
Tazewell...
Pearisburg...
Saltville...
Narrows...
and Chilhowie.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3696 8178 3701 8180 3753 8049 3739 8014
      3734 8026 3737 8033 3727 8051 3718 8080
      3711 8093 3708 8092 3679 8170 3693 8183
TIME...MOT...LOC 0655Z 274DEG 10KT 3733 8112 3662 8269

RAB
Local storm report, Apr 9, 2:00 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 AM EDT THU APR 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 AM     HAIL             PRINCETON               37.37N 81.10W
04/09/2020  E0.88 INCH       MERCER             WV   BROADCAST MEDIA

&&

WP
Special weather statement, Apr 9, 2:03 AM EST, 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
303 AM EDT Thu Apr 9 2020

NCZ001-018-090745-
Ashe-Watauga-
303 AM EDT Thu Apr 9 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
WATAUGA AND ASHE COUNTIES...

At 303 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Flatwood to Elk Park. Movement was east
at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with these
storms.

Locations impacted include...
Boone...
Jefferson...
West Jefferson...
Blowing Rock...
Beech Mountain...
Lansing...
and Foscoe.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3629 8192 3636 8180 3634 8171 3641 8174
      3650 8170 3657 8163 3656 8135 3648 8132
      3644 8127 3637 8125 3636 8136 3629 8137
      3629 8141 3625 8147 3619 8146 3612 8154
      3611 8181 3616 8183 3621 8191 3626 8189
TIME...MOT...LOC 0703Z 262DEG 22KT 3653 8162 3616 8200

RAB

The radar

The Roanoke radar (KFCX), 109 km away, was scanning. The volume nearest the first event began at 07:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bath

When
April 9, 2:23 AM EST
Where
Bath County, 5.67 mi ESE of (Hsp)ingalls Fld Hot
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.909, -79.740

A thunderstorm produced damaging winds that blew down two trees onto Indian Hill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876887.